• Call (215) 443-7706
  • Medications that Affect Your Cornea

  • The cornea is your eye’s clear, protective outer layer and serves as a barrier against dirt, germs, and other things that can cause damage. As light enters your eye, it gets refracted, or bent, by the cornea’s curved edge. This helps determine how well your eye can focus on objects close-up and far away.  Medications can affect your cornea:

    • Amiodarone, a cardiac medication is associated with whorl-like pattern on the surface of the cornea, which can cause vision disturbance. The condition goes away when the medication ceases.
    • Antihistamines. Because they are designed to dry the mucous in your nose, they dry other mucous membranes as well, such as those in your eye. Light sensitivity is another common side effect, and more rarely, changes in pupil size. You should report any pupil size changes to your doctor.
    • Anti-inflammatory drugs such as indomethacin can rarely lead to whorl-like patterns on the cornea surface, but rarely causes visual symptoms.
    • Anti-malarial drugs including Chloroquine, quinacrine, and hydroxychloroquine can cause changes in the cornea. Symptoms such as halos around lights, glare and light sensitivity may occur. There is no change in the person's visual acuity. Once drug therapy is stopped both subjective symptoms and objective corneal signs disappear.
    • Appetite suppressants (dextroamphetamines, amphetamines, methamphetamines, and phenmetrazine compounds) may contribute to difficulty focusing the eyes, dilated pupils, and difficulty in eye convergence while reading.
    • Birth control pills can lead to a higher incidence of migraine headaches, problems with contact lenses due to dry eyes, and color vision disturbances.
    • Blood pressure drugs cause your body to get rid of excess fluid to give your circulatory system a break. However, in the eyes this means dry eye syndrome, sensitivity to light, and possible double and/or blurred vision in some people. Sometimes beta-blockers, such as Inderal and Tenormin, are prescribed to lower high blood pressure by the kidney's production of renin, a protein. Normally, renin stimulates the release of angiotensin II, a blood vessel constrictor that makes it more difficult for blood to flow through the arteries and thus raise blood pressure. It also causes homone secretions that contribute to water retention (increasing the fluid amount in the blood system).
    • Cocaine can lead to corneal ulcers that may be infected with bacteria or sterile.
    • Digoxin, used to treat heart failure or heart irregularity. Common visual side effects are color vision changes. You may experience light flashes, blind spots, and light sensitivity.
    • Minocycline, used to treat acne, may result in a pigmentation of the sclera - typically a blue-grey discoloration, worse in sunlight - which goes away with discontinuation of the drug.
    • Prozac may cause double vision, dilated pupils, dry eye syndrome, and blurred vision. It can also cause eye lid infection (blepharitis), eye pain, cataracts, ptosis (drooping eyelid) glaucoma, and iritis. Discontinuing the medication is the only way to eliminate these side effects. If you take Prozac you should know that it is normal to experience these visual symptoms. Antidepressants that change how your brain processes information and changes neurological functioning, can change vision.
    • Psychiatric medications, such as the phenothiazines, i.e., Chlorpromazine (Thorazine) and Mellaril (Thioridazine), in large doses can lead to pigmentation of the conjunctiva, cornea, and eyelids.
    • Tamoxifen, prescribed after breast cancer treatment, can lead to crystalline deposits in the cornea.
    • Tricyclic antidepressants (Desipramine, Amitriptyline, Nortriptyline, and Imipramine) may bring about such visual symptoms as difficulty in close-up focusing, double vision, dilated pupils, and dry eyes. Antidepressants that change how your brain processes information and changes neurological functioning, can change vision.
    • Valium may cause involuntary eye twitch. Antidepressants that change how your brain processes information and changes neurological functioning, can change vision.
    • Zoloft, a antidepressant, has very few visual side effects.